Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 151, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 21, 2022, 5:40 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 5:40 PM MST (00:40 UTC)
- Expired
- Sep 21, 2022, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 163 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
131
WGUS55 KTWC 220040
FFWTWC
AZC019-220400-
/O.NEW.KTWC.FF.W.0151.220922T0040Z-220922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
540 PM MST Wed Sep 21 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Pima County in southeastern Arizona...
* Until 900 PM MST.
* At 540 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams and
highways.
* Some locations that will experience flash flooding include...
Organ Pipe Cactus National Monument.
This includes the following highways...
Route 85 between mile markers 58 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KGD2 follow-up statements
956
WGUS75 KTWC 220314
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
814 PM MST Wed Sep 21 2022
AZC019-220400-
/O.CON.KTWC.FF.W.0151.000000T0000Z-220922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
814 PM MST Wed Sep 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR WEST CENTRAL PIMA COUNTY...
At 814 PM MST, Doppler radar indicated thunderstorms produced
between 2 and 3 inches of rain earlier this evening. Flash flooding
has occurred along Highway 85 between mile posts 59 and 60.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Organ Pipe Cactus National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KGD525 WGUS75 KTWC 220353 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 853 PM MST Wed Sep 21 2022 AZC019-220403- /O.EXP.KTWC.FF.W.0151.000000T0000Z-220922T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima AZ- 853 PM MST Wed Sep 21 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR WEST CENTRAL PIMA COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures that may be in effect along Highway 85. A Flood Watch remains in effect until 1100 PM MST for a portion of Southeast Arizona. LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284 $$ KGD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:53 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 21, 3:53 PM MST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 353 PM MST Wed Sep 21 2022 .SYNOPSIS...Scattered to numerous showers and storms will continue today with a few strong to severe storms and increase risk of flash flooding. Flash Flood Watch remains in effect for southeast Arizona through late this evening. Storms will become more isolated Friday and Saturday before dry conditions return Sunday. && .DISCUSSION...The western half of Pima County has been experiencing the brunt of the thunderstorms this afternoon. The PWATs from the 12z sounding has 1.89in and the atmospheric profile indicates a tropical influence. This moisture profile is mirroring the temperature profile from the 700mb to the 400mb, and it has an onion shape in the lower profile which can result in several wet microbursts this afternoon. Very saturated, good shear, and great upper diffluence to keep storms developing in the area through the early night. It is not surprising on how storms have been training from the southern edge of our CWA due to the upper flow bringing deep moisture from Baja California. Training storms can bring more rain and can cause significant flooding to areas. WPC has elevated our Excess Rainfall Outlook for the rest of the day with the Tucson west under Moderate Risk. As for the rest of the CWA, storms will start to spread a little more east to bring showers and thunderstorms tonight. A Flash Flood Watch is still in effect through 11pm. Tomorrow, the synoptic pattern will shift into a westerly flow and drying our area out. Yet, we can expect afternoon thunderstorms and showers from daytime heating and enough left over moisture from today's round of storms. Over the weekend, the 500mb ridge will move over the region to bring a warmer temperatures for the end of the month. && .AVIATION...Valid through 23/00z. +TSRA/SHRA around KOLS/KTUS continues through the late evening hours and becoming more of SHRA/VCSH through 22/06Z. Ceilings can briefly drop down to MVFR conditions from TSRA/SHRA. Surface winds remain near 10 kts or less, with gusty outflow winds possible with SHRA/TSRA of 30kts. Scattered TSRA/SHRA expected tomorrow between 21/20z-22/03z with very brief MVFR possible under heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread showers and storms will be present today and tomorrow before beginning a downward trend through the weekend. Isolated strong to severe storms are possible. 20 foot winds will remain less than 15 kts this week favoring the west to northwest each afternoon through the weekend. Near normal temps are expected through the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MST this evening for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 21, 2:21 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Wed Sep 21 2022
AZZ502-504-505-212200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
221 PM MST Wed Sep 21 2022
...A cluster of strong thunderstorms will impact portions of north
central Pima and southwestern Pinal Counties through 300 PM MST...
At 219 PM MST, Doppler radar was tracking strong thunderstorms over
Santa Rosa and Pisinemo, or 28 miles north of Sells, moving north at
15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa, Pisinemo, Covered Wells, Anegam, North Komelik, Palo
Verde Stand, Ak Chin, No:ligk, Cababi, Sil Nakya, San Luis - Sells
District, Mountain Village, San Luis, Rincon, Santa Rosa School and
Silver Bell.
This includes Route 86 between mile markers 81 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 11200 3202 11235 3255 11219 3250 11133
TIME...MOT...LOC 2119Z 201DEG 15KT 3231 11201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMLocal storm report, Sep 21, 4:45 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
445 PM MST WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 4 WSW MARANA 32.40N 111.23W
09/21/2022 PIMA AZ BROADCAST MEDIA
NEWS ARTICLE ON TWITTER FROM KOLD ABOUT
DOWNED POWERLINES, AND CLOSING THE ROADS.
&&
JVTLocal storm report, Sep 21, 5:07 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 WNW MARANA 32.44N 111.23W
09/21/2022 PIMA AZ PUBLIC
SEVERAL DOWNED PALO VERDE TREES DUE TO WIND.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:15 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Sep 22, 2:55 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Sep 22, 4:03 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 22, 4:04 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Sep 22, 4:07 PM MST | Special Weather Statement | TWC | Graham | 53 min |
| Sep 22, 4:37 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Sep 22, 4:44 PM MST | Special Weather Statement | TWC | Pima | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.